Tainted Measles Vaccine Eyed in Deaths of 15 Children in Syria
By Lucy Westcott
More than 15 children have died in northern Syria after receiving a measles vaccine, but the cause of their death remains unknown.
Reports suggest medics administering the vaccines gave the children — all aged between six and 18-months-old — the anesthetic atracuriam, a muscle relaxant used in surgery, instead of the vaccine. The muscle relaxant could also have been mixed with the vaccine, the Guardian reports.
A report by Syria’s opposition, the National Coalition, said the packaging for the drug is similar to the vaccine. The group also said they suspected a “security breach by vandals” associated with the government of Bashar al-Assad.
The World Health Organization (WHO) and the United Nations Children’s Fund (UNICEF) could not confirm reports of a drug mix-up or deliberate sabotage of the vaccines.
Click here to read the full story.